Log in

View Full Version : Seoul American Warns Of Cough Syrup Abuse


void
12-01-2003, 12:50 AM
From Stars and Stripes:

YONGSAN GARRISON, South Korea — It’s called “Robo-trippin,” the term for downing a full bottle of over-the-counter cough syrup and then riding out the LSD-like hallucinations caused by its chemicals.

Seoul American High School students are being warned against taking excessive amounts of cough medicine after a few were hospitalized for overdosing in recent weeks, school and health officials said.

Some medicines contain dextromethorphan, a cough suppressant that causes hallucinations in high dosages but also seizures and death in extreme cases.

In September, a student was admitted to Yongsan’s 121st Hospital during the school day after becoming ill from drinking cough syrup, hospital and school officials said. The student was given activated charcoal, which absorbs the cough syrup and is then expelled.

The high school immediately sent an e-mail to parents “in a calm and efficient way” to warn them about the dangers, said principal Keith Henson.

“Most of the kids here, to be quite frank with you, thought that was an outrageous thing to think about doing,” Henson said.

But even if one student was doing it, that justifies “going through all the motions with the education,” Henson added.

The student had ingested the medicine with others in a group. But officials are warning students “this is not the way to get high or self-esteem,” said Okhee Suh, the health promotion supervisor for military installations in South Korea.

Dextromethorphan is found in more than 140 cold medicines, and some of the most commonly abused ones are Coricidin and Robitussin DM. Other ingredients include Tylenol, aspirin, antihistamines and additives that can cause liver damage and harm other internal organs.

According to a study by Johns Hopkins University, dextromethorphan causes a high described as a state of separation from the environment or an out-of-body experience. Hallucinations, along with vivid dreams involving vision and sounds, can occur.

Officials are working with the Army and Air Force Exchange Service and commissary to restrict minors’ access to cold medicines, Suh said. AAFES and commissary officials could not be reached for comment Friday.

Parents should watch for empty medicine packaging around the home, as it may be a sign their child is abusing something, said Andrea Donoghue, Asia supervisor for the Adolescent Substance Abuse Counseling Service.

The service conducts education programs in Department of Defense schools throughout the Pacific.

Parents also should rely on instinct. If they think something is wrong with their child, Donoghue said, they’re probably correct. Two counselors from the service are available at the high school and accept walk-in clients.


READ ARTICLE:
http://www.estripes.com/article.asp?sectio...4&article=18988 (http://www.estripes.com/article.asp?section=104&article=18988)

PeoplesMind
12-01-2003, 01:35 AM
YONGSAN GARRISON, South Korea

Say that 10 times fast.

It’s called “Robo-trippin,” the term for downing a full bottle of over-the-counter cough syrup and then riding out the LSD-like hallucinations caused by its chemicals.

If DXM Visuals were like LSD, i think more people would be doing DXM. Not to mention it's caused by one CHEMICAL not CHEMICALS

Seoul American High School students are being warned against taking excessive amounts of cough medicine after a few were hospitalized for overdosing in recent weeks, school and health officials said.

The way this is worded, people will read this and drink any cough syrup. I wonder how you say "NyQuil" in Korean?

Some medicines contain dextromethorphan, a cough suppressant that causes hallucinations in high dosages but also seizures and death in extreme cases.

And other medicines contain...?

In September, a student was admitted to Yongsan’s 121st Hospital during the school day after becoming ill from drinking cough syrup, hospital and school officials said. The student was given activated charcoal, which absorbs the cough syrup and is then expelled.

I wonder if they know naloxone is better at 'deactivating' DXM...

The high school immediately sent an e-mail to parents “in a calm and efficient way” to warn them about the dangers, said principal Keith Henson.

"Please remain calm while we inform you that your children are drinking robitussin by the bottle, each and every single day."

“Most of the kids here, to be quite frank with you, thought that was an outrageous thing to think about doing,” Henson said.

Drugs?! How Appalling!?!

But even if one student was doing it, that justifies “going through all the motions with the education,” Henson added.

Ahhh, so drugs aren't that big a problem in S. Korea after all... (Mabye when you have nukes over the parallel)

The student had ingested the medicine with others in a group. But officials are warning students “this is not the way to get high or self-esteem,” said Okhee Suh, the health promotion supervisor for military installations in South Korea.

Yes, but it is a good way to reach enlightenment for only $4.99 a bottle.

Dextromethorphan is found in more than 140 cold medicines, and some of the most commonly abused ones are Coricidin and Robitussin DM. Other ingredients include Tylenol, aspirin, antihistamines and additives that can cause liver damage and harm other internal organs.

Actually it's over 300 medications in the US.

According to a study by Johns Hopkins University, dextromethorphan causes a high described as a state of separation from the environment or an out-of-body experience. Hallucinations, along with vivid dreams involving vision and sounds, can occur.

I can tell you that, and I don't need a study to do it. (What a waste of funding)

Officials are working with the Army and Air Force Exchange Service and commissary to restrict minors’ access to cold medicines, Suh said. AAFES and commissary officials could not be reached for comment Friday.

The adventures of the Dextro M. Orphan, Episode 1, "Birth of Dexer"

Kid 1 : "I have a cold, can i get some medication" *cough*
Pharmacist : "LIAR! MAY SATAN STRIKE YOU DOWN, YOU EWIL BHOY! YOUR JUST TRYING TO GET HIGH!!"
Kid 1 : "You can get high from cough syrup? oooooo I may have to try that"

Parents should watch for empty medicine packaging around the home, as it may be a sign their child is abusing something, said Andrea Donoghue, Asia supervisor for the Adolescent Substance Abuse Counseling Service.

"Parents should be wary to give children medication of any kind in fear they may be faking sick, not to get out of school, but rather to get high off the cough syrup."

The service conducts education programs in Department of Defense schools throughout the Pacific.

Analogy time!
MKULTRA : LSD : CIA
ProjectKidsInKorea : DXM : DoD

Parents also should rely on instinct. If they think something is wrong with their child, Donoghue said, they’re probably correct. Two counselors from the service are available at the high school and accept walk-in clients.

Ovbiously Parent's instinct has been the cure to all problems with the children.

peace,
Nitin

DXmethorphan420
12-01-2003, 02:26 AM
Originally posted by [email protected] 1 2003, 12:50 AM
some of the most commonly abused ones are Coricidin and Robitussin DM.
:(

hatd0g
12-01-2003, 02:36 AM
hehe i love how the articles almost always get everything wrong.

but hey don't be too hard on them

DXM could be like LSD
they both have 3 letters
and share a D

tripster420
12-02-2003, 06:29 AM
Originally posted by [email protected] 1 2003, 02:36 AM
DXM could be like LSD
they both have 3 letters
and share a D
where LSD ends, DXM begins

human_err0r
12-03-2003, 02:24 AM
"The student had ingested the medicine with others in a group. But officials are warning students “this is not the way to get high or self-esteem,” said Okhee Suh, the health promotion supervisor for military installations in South Korea."

So what is the recommended way to get high Okhee?

Wandering_Idiot
12-06-2003, 12:38 AM
Goddamn, I never thought I'd see that here. I just read that in the paper not long ago. I'm stationed in Korea (yes, I'm in the army) about 2 hours from Yongsan Garrison, so that article hit close to home. I've just recently started Dexxing for lack of better things to do and highly enjoy it, but I'm at a higher risk now thanks to that kid in Yongsan. The only thing I've been able to find on AAFES shelves has guafisen or pseudo-ephedrine in it. More than likely the kid got his hands on something with pseudo-ephedrine and drank a 8oz bottle of it, not knowing what the other active ingredients would do. I get mine online. Sure, it's looks a little suspicious, but not as suspicious as staring at the back of cough syrup boxes in a military store with NCOs and Officers watching you like a hawk. The thing is it's so difficult for teenagers here to get their hands on other drugs like weed or ex that they'll try anything without researching it properly. Those are the people that screw us all in the end. :flame:

Alabaster
12-07-2003, 10:56 AM
Damn.. Is it just me or is the world shrinking for us dexxers? With all the idiots that we don't manage to edumacate, the availablility of dex decreases. I think that someone oughta start spamming newspapers asking them to run the FAQ for a day. That would: a) get lots of people pissed off. B) edumacate some morons. c) cause one hell of an interesting battle for dex in some random town.